Alert archive / Kansas / Areal Flood Warnings in 2021

Areal Flood Warning 18, NWS Topeka, KS

July 15, 20215 counties in Kansas

NWS Topeka, KS issued this areal flood warning at Jul 15, 2021, 6:08 AM CDT for 5 counties in Kansas. It was in force for 3 hr. 50 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 15, 2021, 6:08 AM CDT (11:08 UTC)
Expired
Jul 15, 2021, 9:15 AM CDT
In force
3 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

Counties Clay County, KS, Dickinson County, KS, Geary County, KS, Pottawatomie County, KS, Riley County, KS

The radar

The Topeka radar (KTWX), 47 km from the middle of the area, began a volume at 11:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 15, 6:30 AM CDTHEAVY RAIN 2.811 N Keats, KSCOCORAHS STATION KS-RL-51 MANHATTAN 7.0 WNW.
Jul 15, 6:43 AM CDTHEAVY RAIN 2.22 Ese Keats, KSCOCORAHS STATION KS-RL-17 MANHATTAN 5.2 WNW.
Jul 15, 6:45 AM CDTHEAVY RAIN 1.744 Ene Moonlight, KSCO-OP OBSERVER STATION CHPK1 4.3 N CHAPMAN.
Jul 15, 6:45 AM CDTHEAVY RAIN 2.656 Ssw Manhattan, KSMESONET STATION MNHK1 5.8 S MANHATTAN.
Jul 15, 6:52 AM CDTHEAVY RAIN 2.912 Ne Ogden, KSASOS STATION KMHK MANHATTAN.
Jul 15, 7:00 AM CDTHEAVY RAIN 1.183 Sse Milford, KSCOCORAHS STATION KS-GE-9 MILFORD 2.8 SSE.
Jul 15, 7:00 AM CDTHEAVY RAIN 1.536 Nne Chapman, KSCOCORAHS STATION KS-DK-18 CHAPMAN 6.0 NNE.
Jul 15, 7:00 AM CDTHEAVY RAIN 1.674 N Manhattan, KSMESONET STATION MNTK1 3.7 N MANHATTAN.
Jul 15, 7:00 AM CDTHEAVY RAIN 2.264 Ene Manhattan, KSCOCORAHS STATION KS-PT-46 MANHATTAN 5.0 ENE.
Jul 15, 7:00 AM CDTHEAVY RAIN 2.273 Ene Saint George, KSCO-OP OBSERVER STATION WAMK1 3.1 NE SAINT GEORGE.
Jul 15, 7:00 AM CDTHEAVY RAIN 2.673 Ene Manhattan, KSCOCORAHS STATION KS-PT-34 MANHATTAN 4.2 ENE.
Jul 15, 7:00 AM CDTHEAVY RAIN 2.694 Ene Manhattan, KSCOCORAHS STATION KS-RL-57 MANHATTAN 4.3 ENE.
Jul 15, 7:00 AM CDTHEAVY RAIN 2.751 Se Chapman, KSCO-OP OBSERVER STATION CPMK1 CHAPMAN.
Jul 15, 7:00 AM CDTHEAVY RAIN 2.984 N Keats, KSCOCORAHS STATION KS-RL-50 MANHATTAN 8.7 NW.
Jul 15, 7:00 AM CDTHEAVY RAIN 2.991 N Abilene, KSCOCORAHS STATION KS-DK-54 ABILENE 1.1 NNE.
Jul 15, 7:00 AM CDTHEAVY RAIN 32 N Enterprise, KSCOCORAHS STATION KS-DK-30 ABILENE 5.4 E.
Jul 15, 7:00 AM CDTHEAVY RAIN 3.011 Wsw Manhattan, KSCOCORAHS STATION KS-RL-54 MANHATTAN 0.7 SSE.
Jul 15, 7:00 AM CDTHEAVY RAIN 3.093 Ene Abilene, KSCOCORAHS STATION KS-DK-17 ABILENE 3.2 ENE.
Jul 15, 7:00 AM CDTHEAVY RAIN 3.11 W Abilene, KSCOCORAHS STATION KS-DK-49 ABILENE 0.7 W.
Jul 15, 7:00 AM CDTHEAVY RAIN 3.131 W Talmage, KSCOCORAHS STATION KS-DK-44 ABILENE 7.9 NNW.
Jul 15, 7:00 AM CDTHEAVY RAIN 3.163 Wsw Manhattan, KSCOCORAHS STATION KS-RL-53 MANHATTAN 2.6 WSW.
Jul 15, 7:00 AM CDTHEAVY RAIN 3.221 Nnw Manhattan, KSCOCORAHS STATION KS-RL-1 MANHATTAN 0.5 NE.
Jul 15, 7:00 AM CDTHEAVY RAIN 3.221 Nnw Manhattan, KSCO-OP OBSERVER STATION MHTK1 1.1 NW MANHATTAN.
Jul 15, 7:00 AM CDTHEAVY RAIN 3.274 Nw Manhattan, KSCOCORAHS STATION KS-RL-39 MANHATTAN 2.7 NW.
Jul 15, 7:00 AM CDTHEAVY RAIN 3.44 Wnw Manhattan, KSCOCORAHS STATION KS-RL-30 MANHATTAN 2.4 WNW.
Jul 15, 7:00 AM CDTHEAVY RAIN 3.424 W Manhattan, KSCOCORAHS STATION KS-RL-48 MANHATTAN 3.0 W.
Jul 15, 7:00 AM CDTHEAVY RAIN 3.434 Ene Ogden, KSDATA COURTESY OF THE KANSAS STATE MESONET -- ASHLAND BOTTOMS LOCATION. 24 HOUR TOTAL.
Jul 15, 7:00 AM CDTHEAVY RAIN 3.53 Ese Ogden, KSCOCORAHS STATION KS-RL-58 MANHATTAN 7.9 SSW.
Jul 15, 7:00 AM CDTHEAVY RAIN 3.581 Nw Saint George, KSCOCORAHS STATION KS-PT-41 ST. GEORGE 1.4 NW.
Jul 15, 7:00 AM CDTHEAVY RAIN 3.692 Nnw Manhattan, KSDATA COURTESY OF THE KANSAS STATE MESONET -- MANHATTAN LOCATION. 24 HOUR TOTAL.
Jul 15, 7:00 AM CDTHEAVY RAIN 3.722 Nw Manhattan, KSCOCORAHS STATION KS-RL-43 MANHATTAN 1.4 NNW.
Jul 15, 7:00 AM CDTHEAVY RAIN 3.76Saint George, KSCOCORAHS STATION KS-PT-42 ST. GEORGE 0.3 NW.
Jul 15, 7:00 AM CDTHEAVY RAIN 3.975 Ene Keats, KSCOCORAHS STATION KS-RL-36 MANHATTAN 5.1 NNW.
Jul 15, 7:00 AM CDTHEAVY RAIN 4.12Abilene, KSCOCORAHS STATION KS-DK-12 ABILENE 0.7 E.
Jul 15, 7:00 AM CDTHEAVY RAIN 4.263 N Manhattan, KSDATA COURTESY OF THE KANSAS STATE MESONET -- ROCKY FORD LOCATION. 24 HOUR TOTAL.
Jul 15, 7:10 AM CDTHEAVY RAIN 2.571 Ene Grandview Plaza, KSAWOS STATION KFRI FT RILEY MARSHAL.
Jul 15, 7:10 AM CDTHEAVY RAIN 35 E Ogden, KSMESONET STATION MKHK1 KSU KONZA PRAIRIE MANHATTAN 6SSW KS US.
Jul 15, 7:15 AM CDTHEAVY RAIN 2.611 E Saint George, KSMESONET STATION FW4580 ST GEORGE.
Jul 15, 7:16 AM CDTHEAVY RAIN 1.191 W Grandview Plaza, KSMESONET STATION FW1621 GRANDVIEW PLAZA.
Jul 15, 7:16 AM CDTHEAVY RAIN 2.094 Wnw Saint George, KSMESONET STATION FW6911 MANHATTAN.
Jul 15, 7:19 AM CDTHEAVY RAIN 2.166 Sse Manhattan, KSMESONET STATION EW7665 MANHATTAN.
Jul 15, 7:25 AM CDTHEAVY RAIN 1.713 W Junction City, KSMESONET STATION KJCMS 2 W JUNCTION CITY.
Jul 15, 7:25 AM CDTHEAVY RAIN 2.064 N Grandview Plaza, KSMESONET STATION KFFMS 4 N GRANDVIEW PLAZA.
Jul 15, 7:30 AM CDTHEAVY RAIN 3.884 Nnw Keats, KSCOCORAHS STATION KS-RL-20 MANHATTAN 9.8 NW.
Jul 15, 7:45 AM CDTHEAVY RAIN 2.776 Ssw Manhattan, KSMESONET STATION MNHK1 5.8 S MANHATTAN.
Jul 15, 7:56 AM CDTHEAVY RAIN 2.571 Ene Grandview Plaza, KSAWOS STATION KFRI FT RILEY MARSHAL.
Jul 15, 8:00 AM CDTHEAVY RAIN 1.981 S Longford, KSCO-OP OBSERVER STATION LGFK1 LONGFORD.
Jul 15, 8:00 AM CDTHEAVY RAIN 2.34 Wnw Moonlight, KSCOCORAHS STATION KS-DK-61 ABILENE 8.1 NNE.
Jul 15, 8:00 AM CDTHEAVY RAIN 2.77Junction City, KSCOCORAHS STATION KS-GE-10 JUNCTION CITY 0.8 ENE.
Jul 15, 8:00 AM CDTHEAVY RAIN 2.92 Ne Grandview Plaza, KSCO-OP OBSERVER STATION FRYK1 2.3 NE GRANDVIEW PLAZA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 11.1 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2021-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 476 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2021-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
476 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1856 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

356 
WGUS43 KTOP 151108
FLWTOP

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Topeka KS
608 AM CDT Thu Jul 15 2021

KSC027-041-061-149-161-151415-
/O.NEW.KTOP.FA.W.0018.210715T1108Z-210715T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dickinson-Geary-Riley-Pottawatomie-Clay-
608 AM CDT Thu Jul 15 2021

The National Weather Service in Topeka has issued a

* Flood Warning for...
  Northern Dickinson County in central Kansas...
  Geary County in east central Kansas...
  Southern Riley County in northeastern Kansas...
  Southwestern Pottawatomie County in northeastern Kansas...
  Southeastern Clay County in north central Kansas...

* Until 915 AM CDT.

* At 608 AM CDT, Doppler radar and automated rain gauges indicated
  thunderstorms with heavy rain over the area. The rain will cause
  flooding. Up to five and a half inches of rain have fallen.

* Some locations that will experience flooding include...
  Manhattan, Junction City, Abilene, Ogden, Grandview Plaza, Chapman,
  Wakefield, Enterprise, St. George, Milford, Manchester, Talmage,
  Milford Lake, Moonlight, Keats and Tuttle Creek Lake.

This includes Interstate 70 between mile markers 268 and 321.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3913 9737 3931 9713 3928 9661 3934 9666
      3927 9634 3917 9636 3916 9638 3917 9639
      3904 9639 3904 9650 3902 9650 3890 9708
      3893 9737

$$

Baerg

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this areal flood warning went out at Jul 15, 5:30 AM CDT, 38 minutes earlier.

Area forecast discussion, Jul 15, 5:30 AM CDT, 38 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
530 AM CDT Thu Jul 15 2021

...AVIATION UPDATE...

.DISCUSSION...
Issued at 335 AM CDT Thu Jul 15 2021

08Z water vapor imagery and profiler data shows a low amplitude
trough over the central plains with one or two convectively
induced vort maximum likely within the trough. Surface obs show
the low level moisture has spread back to the west along an
inverted surface trough that extends from a surface low over
southwest KS across northern MO.

The main concern for today remains the potential for heavy rainfall
and flash flooding. We have already seen thunderstorms producing
heavy rainfall with rates up to 3 inches per hour. Models show
precipital water values remaining just over two inches across east
central KS while the deep layer flow remains somewhat parallel to
the weak surface trough bisecting the forecast area. So there
remains the potential for slow moving storms tracking over the same
areas as we've already seen this morning. Because of this have
issued a flash flood watch through this evening. As for severe
thunderstorms with hail and wind, models have tended to shift the
axis of higher CAPE to the southeast where there may be more
heating. Meanwhile the deep layer shear remains marginal with 0-6KM
shear values of 20KT to 30KT. Perhaps the bigger uncertainty is
whether this morning's convection holds together and persists into
the daytime hours or will there be redevelopment later today. The
CAMs do not appear to be handling the current convection very well,
and try to show storms redeveloping by early afternoon. With the low
level jet likely feeding high theta-e air into the convective
complex, think it may be able to hang together for a little while.
This may cause more cloud cover and less heating for east central KS
and lowering the risk for severe storms. So while there may be an
isolated storm with some hail and wind, the heavy rain looks to be
the main concern. Highs today are expected to be limited by the
clouds and rain with readings generally in the lower 80s. The upper
trough is progged to slowly push east and south this evening with
not a whole lot of scouring of the moisture. So have some decent
POPs over east central KS through the evening hours. Lows tonight
are forecast to be in the mid and upper 60s with possible stratus
lingering overnight holding temps a little warmer than they otherwise
would be.

For Friday through Monday, northwest to north flow is progged to
persist with some possible disturbances moving through the area.
Moisture may not be as good but with the energy there could be
scattered shower activity so have some chance POPs persisting. Temps
through the middle of next week look to remain mild as surface
ridging continues to nose into northeast KS and the upper ridge
remaining over the west. Temps are likely to trend warmer towards
the end of next week as models indicate this upper ridge propagating
to the east. Tuesday and Wednesday look to be mainly dry with the
deeper moisture pushed to the south and no obvious shortwaves
progged to impact the area.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday)
Issued at 516 AM CDT Thu Jul 15 2021

Main challenge today is timing convection at the terminals. Water
vapor shows an upper trough axis still to the west of the forecast
area and with models showing this to be the case into the early
afternoon, TS are forecast to redevelop at some point today.
Think this may be more likely in the mid to late afternoon once
the boundary layer has had a change to recover from the morning
precip. Confidence in the timing is only so-so as CAMs are not
handling the current precip well. Think VFR conditions should
prevail through the day today. However models show some stratus
developing overnight as the weak boundary pushes south. So may
introduce some MVFR CIGS for this.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through this evening for KSZ021>024-026-
035>040-054>056-058-059.

&&

DISCUSSION...Wolters
AVIATION...Wolters
Hazardous weather outlook, Jul 15, 4:28 AM CDT, 1 hour 40 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
428 AM CDT Thu Jul 15 2021

KSZ008>012-020>024-026-034>040-054>056-058-059-160930-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
428 AM CDT Thu Jul 15 2021

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

Thunderstorms with very heavy rainfall are likely today. These
storms may tend to move slowly over the same areas producing
several inches of rainfall in a short period of time. Because of
this a flash flood watch has been posted for parts of north
central and northeast Kansas and all of east central Kansas
through this evening. The thunderstorms may also be strong enough
to produce some hail and wind near severe levels. Although this
potential appears to be limited to areas south of Interstate 35.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts over one inch
to the National Weather Service in Topeka.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

Wolters

In the hours before

Local storm report, Jul 15, 3:39 AM CDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
339 AM CDT THU JUL 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 AM     FLASH FLOOD      MORGANVILLE             39.47N 97.20W
07/15/2021                   CLAY               KS   LAW ENFORCEMENT

            WATER WAS REPORTED TO BE OVER MULTIPLE ROADS
            IN THE CITY OF MORGANVILLE.

&&

BAERG

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 12:20 AM CDTAreal Flood AdvisoryTOPClay, Cloud, Ottawa, Riley4 hr
Jul 15, 12:33 AM CDTFlash Flood WarningTOPClay, Cloud, Riley3 hr
Jul 15, 2:19 AM CDTFlash Flood WarningTOPClay, Dickinson, Geary, Pottawatomie, Riley4 hr
Jul 15, 3:27 AM CDTAreal Flood WarningTOPClay, Cloud, Riley6 hr
Jul 15, 3:31 AM CDTFlash Flood WatchTOPAnderson, Clay, Coffey, Dickinson, Douglas, Franklin and 10 more16 hr
Jul 15, 3:46 AM CDTAreal Flood AdvisoryTOPDickinson, Geary, Morris, Wabaunsee4 hr
Jul 15, 7:34 AM CDTRiver Flood WarningTOPRiley15 hr
Jul 15, 9:05 AM CDTFlash Flood WarningTOPClay, Geary, Riley4 hr
Jul 15, 9:53 AM CDTAreal Flood AdvisoryTOPPottawatomie, Riley3 hr
Jul 15, 3:28 PM CDTSpecial Weather StatementTOPRepublic32 min
Jul 15, 4:06 PM CDTSpecial Weather StatementTOPRepublic24 min
Jul 15, 4:48 PM CDTSevere Thunderstorm WarningTOPRepublic27 min
Jul 15, 4:54 PM CDTSpecial Weather StatementTOPCloud36 min

Nearby

Areal Flood Warnings in Kansas, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.